Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Counterexamples of the Conjecture on Roots of Ehrhart Polynomials

  • 157 Accesses

  • 8 Citations

Abstract

On roots of Ehrhart polynomials, Beck et al. conjecture that all roots α of the Ehrhart polynomial of an integral convex polytope of dimension d satisfy −d≤ℜ(α)≤d−1. In this paper, we provide counterexamples for this conjecture.

References

  1. 1.

    Beck, M., De Loera, J.A., Develin, M., Pfeifle, J., Stanley, R.P.: Coefficients and roots of Ehrhart polynomials. Contemp. Math. 374, 15–36 (2005)

  2. 2.

    Beck, M., Robins, S.: Computing the Continuous Discretely. Undergraduate Texts in Mathematics. Springer, Berlin (2007)

  3. 3.

    Bey, C., Henk, M., Wills, J.M.: Notes on the roots of Ehrhart polynomials. Discrete Comput. Geom. 38, 81–98 (2007)

  4. 4.

    Braun, B.: Norm bounds for Ehrhart polynomial roots. Discrete Comput. Geom. 39, 191–193 (2008)

  5. 5.

    Braun, B., Develin, M.: Ehrhart polynomial roots and Stanley’s non-negativity theorem. Contemp. Math. 452, 67–78 (2008)

  6. 6.

    Ehrhart, E.: Polynômes Arithmétiques et Méthode des Polyèdres en Combinatoire. Birkhäuser, Boston (1977)

  7. 7.

    Gantmacher, F.R.: Applications of the Theory of Matrices. Interscience, New York (1959)

  8. 8.

    Hibi, T.: Algebraic Combinatorics on Convex Polytopes. Carslaw Publications, Glebe (1992)

  9. 9.

    Matsui, T., Higashitani, A., Nagazawa, Y., Ohsugi, H., Hibi, T.: Roots of Ehrhart polynomials arising from graphs. J. Algebr. Comb. 34, 721–749 (2011)

  10. 10.

    Ohsugi, H., Shibata, K.: Smooth Fano polytopes whose Ehrhart polynomial has a root with large real part. arXiv:1109.0791v2

  11. 11.

    Rodriguez-Villegas, F.: On the zeros of certain polynomials. Proc. Am. Math. Soc. 130, 2251–2254 (2002)

  12. 12.

    Stanley, R.P.: Decompositions of rational convex polytopes. Ann. Discrete Math. 6, 333–342 (1980)

  13. 13.

    Stanley, R.P.: Enumerative Combinatorics, vol. 1. Wadsworth & Brooks/Cole, Monterey (1986)

Download references

Author information

Correspondence to Akihiro Higashitani.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Higashitani, A. Counterexamples of the Conjecture on Roots of Ehrhart Polynomials. Discrete Comput Geom 47, 618–623 (2012). https://doi.org/10.1007/s00454-011-9390-4

Download citation

Keywords

  • Integral convex polytope
  • Ehrhart polynomial
  • δ-vector